Georgia, 2006

Flash Flooding and Hail in Georgia, March 20 to 21, 2006

March 20 to 21, 2006 · NWS FFC · 12 events in 9 counties and zones

6 thunderstorm wind, 4 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 20, 5:05 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 5:05 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EST MON MAR 20 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
SURFACE ANALYSIS SHOWS WARM FRONT ASSOCIATED WITH THE STRONG LOW
MOVING THROUGH EASTERN TEXAS CONTINUES TO LIFT NORTHWARD THROUGH
CWA. MODELS HAS LOW PRESSURE SYSTEM MOVING THROUGH MISSISSIPPI
RIVER VALLEY TONIGHT AND THE EASTERN PORTIONS OF THE TENNESSEE
VALLEY TUESDAY MORNING. AS THE FRONT MOVES THROUGH...A VERY DRY
AIR MASS WILL FOLLOW...CLEARING OUR CWA DURING THE AFTERNOON TUESDAY.

THE APPROACH OF THE FRONT WILL BRING AN ABUNDANCE OF MOISTURE
BACK INTO THE AREA TONIGHT...POTENTIAL OF ONE TO TWO INCHES OF
RAINFALL AND APPROACHING THREE INCHES OVER SOME NORTHERN SECTIONS.

THE WARM MOIST AIR MASS NOSING NORTHWARD WITH THE WARM FRONT HAS
LI AT ZERO TO MINUS TWO FROM SOUTH OF A LINE FROM CSG TO MCN AND
CAPES 200 TO 1000.

.LONG TERM...(THURSDAY THROUGH MONDAY)
A WEAK IMPULSE MOVING THROUGH THE AREA THURSDAY OFFERING A SLIGHT
CHANCE OF SHOWERS THROUGH THURSDAY NIGHT. OTHERWISE...HIGH
PRESSURE WILL REMAIN DOMINATE OVER THE AREA.

&&
.AVIATION...
MVFR CIGS IN THE AREA OF RAIN OVER ALABAMA AND GEORGIA...AND AS THE
EVENING PROGRESSES CIGS WILL SLOWLY COME DOWN. CURRENT FORECAST MAY
BE JUST A HAIR TOO FAST IN BRINGING THE CIGS DOWN...BUT THE TREND IS
RIGHT ON. MESO ETA BRINGS THE WARM FRONT SLOWLY NORTHWARD THROUGH
THE NIGHT...HOWEVER KEEPING IT JUST SOUTH OF ATL TO SOUTH OF AGS BY
12Z TUE. AREAS NORTH OF THE FRONT WILL KEEP CIGS BLO 1000 WHILE
SOUTH OF THE FRONT EXPECT CIGS TO RISE TO MVFR CONDITIONS...MAINLY
FROM CSG-MCN.  BY 18Z SOUTHWEST SURFACE FLOW WILL HAVE TAKEN OVER
FROM ATL TO MCN AND THIS WILL RAISE THE CIGS TO MVFR/VFR WHILE AHN
STILL IN THE IFR/MVFR CIGS. THE COLD FRONT WILL MOVE ACROSS ATL AND
CSG BETWEEN 21Z AND 00Z AND LOW LEVEL WRAP AROUND MOISTURE WILL MOVE
IN RAPIDLY BEHIND IT BUT NOT QUICK ENOUGH TO BE IN ATL BY 00Z SO
WILL KEEP ATL VFR DURING THE AFTERNOON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         43  63  34  57 / 100  30   5   5
ATHENS          40  59  35  62 / 100  40   5   5
GAINESVILLE     41  55  33  58 / 100  30   5   5
ROME            41  64  35  59 / 100   5   5   5
COLUMBUS        52  75  40  64 /  90  30   5   5
MACON           50  72  40  64 /  90  50   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR NORTH GEORGIA

&&

37/17
Hazardous weather outlook, Mar 20, 5:22 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EST MON MAR 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
522 PM EST MON MAR 20 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE WEST CENTRAL GEORGIA THIS
EVENING...
...FLOODING POSSIBLE ACROSS NORTH GEORGIA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTH
AND CENTRAL GEORGIA TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS WEST CENTRAL GEORGIA THIS EVENING...AND FLOODING IS
POSSIBLE ACROSS NORTH GEORGIA TONIGHT.

.SYNOPSIS...
A COLD RIDGE OF HIGH PRESSURE WILL REMAIN OVER NORTH GEORGIA TONIGHT
WHILE A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FLOODING OF CREEKS AND SOME URBAN AREAS IS ALSO POSSIBLE
DUE TO THE HEAVY RAIN.

.DISCUSSION...
RAIN WILL CONTINUE TO MOVE OUT OF ALABAMA AND ACROSS NORTH GEORGIA
TONIGHT. SOUTH OF THIS AREA OF RAIN...AND SOUTH OF THE WARM
FRONT...THE ATMOSPHERE WILL DESTABILIZED. CAPES OF 500 TO 1000 ALONG
WITH LIFTED INDICES OF ZERO TO MINUS 3 WILL BE SUFFICIENT ENOUGH FOR
ISOLATED SEVERE THUNDERSTORMS TO DEVELOP. THE BEST TIME FOR SEVERE
THUNDERSTORMS WILL BE FROM 6 PM TO MIDNIGHT AND SOUTH OF A LINE FROM
LAGRANGE TO AMERICUS.

ALSO...SOME OF THE RAIN ACROSS NORTH GEORGIA COULD BE HEAVY AS
MOISTURE WILL CONTINUE TO MOVE OUT OF THE GULF OF MEXICO...AND OVER
RUN THE RIDGE OF HIGH PRESSURE AT THE SURFACE. RAINFALL AMOUNTS OF 1
TO 3 INCHES ARE POSSIBLE BY DAYBREAK TUESDAY MORNING. THE MOST
LIKELY AREA FOR FLOODING POSSIBILITIES IS NORTH OF A LINE FROM
FRANKLIN...TO JACKSON...TO WASHINGTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 20, 7:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EST MON MAR 20 2006

GAZ011-012-019-020-210330-
739 PM EST MON MAR 20 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BARTOW...FLOYD...
CHATTOOGA AND GORDON COUNTIES UNTIL 1030 PM EST...

AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD HEAVY RAIN WITH EMBEDDED THUNDERSTORMS OCCURRING ACROSS
PARTS OF NORTHWEST GEORGIA...INCLUDING ROME...CALHOUN...AND
ADAIRSVILLE. OVER AN INCH OF RAIN HAS ALREADY FALLEN AND RAINFALL
RATES OF ONE-HALF TO ONE INCH PER HOUR ARE EXPECTED TO CONTINUE.
THIS WILL RESULT IN SOME MINOR FLOODING.

RESIDENTS ARE URGED TO MONITOR THE LATEST CONDITIONS AND BE PREPARED
TO TAKE ACTION IF A FLOOD WARNING IS ISSUED.

RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
Special weather statement, Mar 20, 7:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EST MON MAR 20 2006

GAZ052-066-210145-
747 PM EST MON MAR 20 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TROUP AND HEARD
COUNTIES UNTIL 845 PM EST...

AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF LONG CANE OR ABOUT 8 MILES WEST
OF LAFAYETTE ALABAMA...MOVING NORTHEAST AT 50 MPH. THIS STORM WILL
AFFECT LA GRANGE AND ABBOTTSFORD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Troup

When
March 20, 8:35 PM EST to 9:22 PM EST
Where
Troup County, 1 mi N of West Pt
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
32.883, -85.183

The Georgia Highway Department reported three trees were blown down in scattered locations about the county. One tree was down on Interstate-85 one mile north of West Point, another on Interstate-85 near Perkins Road, and a third tree was down on Georgia Highway 219 north of Smith's Crossroads.

Thunderstorm Wind, Harris

When
March 20, 8:40 PM EST to 9:01 PM EST
Where
Harris County, 3 mi E of Whitesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.817, -84.983

The local Electric Membership Cooperative reported that a number of trees were down in the area as well as a few power poles. The Harris County 911 Center reported that several trees were down on U.S. Highway 27 one mile north of Cataula.

Thunderstorm Wind, Meriwether

When
March 20, 9:01 PM EST
Where
Meriwether County, 5 mi ENE of Greenville
Measured
34 kt (39 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.067, -84.633

The Meriether County Emergency Managment Director reported that one tree was blown down about halfway between Greenville and Gay.

Thunderstorm Wind, Muscogee

When
March 20, 9:17 PM EST to 9:43 PM EST
Where
Muscogee County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -84.967

The Muscogee County Emergency Management Director reported that a number of large trees, several power lines, and even some traffic signals were down, especially in the city of Columbus. A couple of trees and power lines were also down on homes causing minor damage.

Thunderstorm Wind, Chattahoochee

When
March 20, 9:24 PM EST to 9:30 PM EST
Where
Chattahoochee County, Ft Benning
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.333, -85.000

The Fort Benning automated weather observation station measured a wind gust of 51 knots or 59 mph at 924 pm EST. Shortly thereafter, a number of trees were blown down five miles southwest of Cusseta. A damage survey conducted by the National Weather Service confirmed that the damage was not caused by a tornado.

Hail, Muscogee

When
March 20, 9:27 PM EST
Where
Muscogee County, Columbus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

The public reported penny-sized hail.

Hail, Chattahoochee

When
March 20, 9:40 PM EST
Where
Chattahoochee County, Cusseta
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.300, -84.767

The Chattahoochee County Emergency Management Director observed golf ball-sized hail at his home.

Hail, Marion

When
March 20, 9:48 PM EST to 9:50 PM EST
Where
Marion County, 3 mi N of Brantley
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.050, -83.550

The Marion County 911 Center reported penny-sized hail.

Thunderstorm Wind, Marion

When
March 20, 9:50 PM EST
Where
Marion County, 5 mi S of Buena Vista
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.417, -84.567

A damage survey conducted by the National Weather Service concluded that straight-line winds and not a tornado blew down several trees and caused damage to a barn or shed on Mill Pond Road (County Road 102) just off Georgia Highway 41 five miles south of Buena Vista.

Hail, Taylor

When
March 20, 10:10 PM EST
Where
Taylor County, Mauk
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
32.250, -84.517

Penny-sized hail was observed at the Mauk Post Office.

Flash Flood, Fulton

When
March 21, 12:09 AM EST to 8:00 AM EST
Where
Fulton County, 2 mi E of Alpharetta
Property damage
$250
Reported by
OFFICIAL NWS OBS.
Coordinates
32.500, -84.417

The river gage on Big Creek near Alpharetta recorded a stage of 7.0 feet at 12:07 am EST and had reached 7.1 feet by 12:30 am EST. Flood stage is 7.0 feet. The river crested near 8.2 feet at 5:00 am EST and then fell below flood stage on the 22nd at 1258 pm EST. Minor flooding along Big Creek occurred between Alpharetta and Roswell in North Fulton county. The flooding affects the Alpharetta Greenway and about 200 feet of the Greenway had to be closed. Water also begins to encroach into the park downstream of the gage near Roswell along Georgia Highway 9 and Riverside Road. Only minor debris cleanup was required in this situation.

Flash Flood, Jones

When
March 21, 6:24 AM EST to 11:00 AM EST
Where
Jones County, Northwest Portion
Property damage
$100
Reported by
OFFICIAL NWS OBS.
Coordinates
34.067, -84.267

The river gage on Falling Creek in far northwest Jones county about three miles east of East Juliette and the Monroe county border recorded rose above the flood stage of 13.0 feet at 624 am EST and crested at 15.3 feet at 430 pm EST. Being that the area is largely rural, damage was confined to mainly minor debris cleanup.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497528, 5497527, 5497529, 5497530, 5497532, 5497531, 5497533, 5497601, 5497534, 5497535, 5497536, 5497537.